Minnesota, 2019

Tornado and Hail in Minnesota, June 4, 2019

June 4, 2019 · NWS ARX · 25 events in 6 counties and zones

Two rounds of severe thunderstorms moved across southeast Minnesota during the late afternoon and early evening of June 4th. 75 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
$302,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two rounds of severe thunderstorms moved across southeast Minnesota during the late afternoon and early evening of June 4th. The first round of storms produced large hail across Dodge County, with hail ranging from 1 inch up to 2.75 inches. These storms merged with other storms that moved in from south-central Minnesota and went on to produce a tornado in Rochester (Olmsted County) with wind damage across portions of Wabasha, Olmsted, Fillmore and Houston Counties. A 70 mph wind gust was estimated by spotters near Chatfield (Fillmore County) and trees were blown down in Kellogg (Wabasha County) and near Mound Prairie (Houston County). Around 2,000 customers lost power in Rochester following the passage of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 4, 2:02 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 4, 2:02 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
302 PM CDT Tue Jun 4 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 302 PM CDT Tue Jun 4 2019

Main short-term fcst concerns are SHRA/TSRA chances tonight and
potential of a severe threat with them.

18z data analysis had low pressure near the Man/MN border with a
cold front southward thru the eastern Dakotas. Locally, a strato-cu
deck covered much of the fcst area, left over from the SHRA/TSRA
this morning. These clouds holding temps down across much of the
fcst area. However elsewhere southerly flow ahead of the low/front
was pulling a warm, moist, unstable airmass northward into MN/IA/WI.
Main dew point/CAPE axis extended from western/central IA into
western MN. Convection across parts of W-C and NW MN ahead of the
front early this afternoon while the rest of MN/IA/WI was generally
precip free.

Model runs of 04.12z initialized well. Solutions similar (as the
synoptic scale) as a shortwave over the Dakotas early this afternoon
slides into MN this evening, then across WI/IA overnight/early Wed
morning, followed by rising hgts/ridging later Wed morning/
afternoon. However, plenty of meso-scale/convection differences
impacting the sensible weather outcome tonight. Short-term fcst
confidence is average to good this cycle.

Airmass continues to destabilize over the area this afternoon as the
S-SW lower level flow continues to pull a moisture plume into the
region. NAM/GFS still prog a 70F+ sfc dew point plume northward into
the area by 00z this evening, which continues to look too robust.
ECMWF/RAP with sfc dew points in the 60s look more reasonable based
on 18z obs and current state of crop development across the
mid/upper MS valley. Either way, model consensus builds a plume of
2K to 3K J/KG MUCAPE over the area for late this afternoon/early
this evening. However, 0-3KM and 0-6KM shear progged on the weak
side, 15-25kts in the 0-3KM layer, and 15-30kts in the 0-6KM layer.
The cold front and shortwave to move into MN this evening, providing
the forcing/lift to initiate convection in the airmass over the
area. All models initiating convection NW of the fcst area thru the
rest of the afternoon with this convection propagating SE
into/across most of the fcst area mainly during the mid evening into
overnight hours tonight. However, CAMs as well as NAM, GFS, GEM,
ECMWF all have a different evolution on the timing/coverage of the
convection as it would move SE across the fcst area. Enough CAPE for
pulse hail producing TSRA tonight, with potential for a wind threat
if storms can evolve into a complex and develop a line/bow echo of
storms. This the thinking for the enhanced severe storm risk across
portions of the fcst area near/north of I-94 tonight. (What stronger
0-3/0-6KM shear is progged tonight is across the northern portions
of the fcst area) See SWODY1 for more info on tonights severe risks.

Front goes thru very late tonight/early Wed morning with a switch to
NW winds, some drying of the lower levels and rising hgts aloft
behind the passing shortwave. After some small SHRA/TSRA chances
early Wed morning, a generally dry day expected. Even with some
cooling behind the front, mixed 925mb temps support the blend of
guidance highs mostly in the mid 70s to lower 80s on Wed.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 302 PM CDT Tue Jun 4 2019

Wednesday night into Friday...The 04.12z GFS/NAM/ECMWF are in good
agreement in building ridge axis into the Upper Great Lakes Region.
Subsidence underneath the upper level/surface ridge will allow for
mostly sunny skies and dry weather. Temperatures are expected to be
near or slightly above normal...with highs rising into the 70s to lower
80s.

Main forecast concerns Friday night into Tuesday are precipitation
chances Sunday into Tuesday. Upper level ridge breaks down over
the Upper Great Lakes Region and upper level trough/closed low
slowly moves into the Ohio River Valley Sunday into Tuesday. The
forecast area remains on the northern periphery of the closed
upper low and provides small chances of showers and thunderstorms
mainly over the southern half of the forecast area. The 04.12z
GFS/ECMWF/GEM are in decent agreement in digging upper level
trough over the Northern Plains States/Upper Great Lakes region
Monday into Tuesday. This will produce periodic small chances of
showers/thunderstorms across the forecast area early next week.
With the upper closed low/upper level trough over the forecast
area for much of the period...temperatures will be near to
slightly below normal. 04.12z GFS/ECMWF suggest 925mb temperatures
to be in the plus 14 to plus 18 degrees celsius range through the
period and high temperatures are expected to climb mainly into
the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1218 PM CDT Tue Jun 4 2019

Good VFR expected at KRST thru the afternoon and early evening.
MVFR deck is looking to move out of the KLSE area by 20z with good
VFR thru the rest of the afternoon/early evening. By mid to late
evening an approaching front is expected to trigger a line of
SHRA/TSRA. Plenty of detail differences on timing/coverage of
SHRA/TSRA as the line would move across the taf sites. With
confidence in the details on the lower side, added VCTS/CB to the
KRST taf 03-06z and KLSE 04-07z for now. As timing details become
clearer this can be refined. Front goes thru around 12z Wed, with
winds becoming NW behind the front. Will have to watch for a period
of MVFR cigs behind the front Wed morning, but for now left any
lower deck sct as some weak subsidence should be moving into the
area.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM...DTJ
AVIATION...RRS
Hazardous weather outlook, Jun 4, 2:45 PM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
345 PM CDT Tue Jun 4 2019

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-051100-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Grant-
345 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for parts of northeast
Iowa...southeast Minnesota...and southwest Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening. One round could
move through early to mid evening, while another may hit going
into the overnight hours. Storms would post a threat for damaging
winds, but could also bring brief heavy rains, lightning, and hail.

Flooding continues along portions of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms Wednesday morning.

A small chance of thunderstorms is forecast from Saturday night
through Monday morning. Severe weather is not expected.

Flooding will continue along portions of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-051100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland-
345 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected tonight. The first threat
of storms will move in early this evening, while a second line
of storms could impact the area from late evening into the
overnight hours. While damaging winds will be the main expected
impact, storms will also bring a threat for brief heavy rain,
lightning, and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms Wednesday morning.

A small chance of thunderstorms is forecast from Saturday night
through Monday morning. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Jun 4, 1:27 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
227 PM CDT Tue Jun 4 2019

IAZ008>011-018-019-029-030-MNZ094-095-WIZ054-061-042045-
Clayton-Floyd-Winneshiek-Chickasaw-Howard-Fayette-Allamakee-Mitchell-
Fillmore-Mower-Crawford-Grant-
227 PM CDT Tue Jun 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MITCHELL...
HOWARD...CLAYTON...FAYETTE...SOUTHWESTERN ALLAMAKEE...NORTHEASTERN
FLOYD...WINNESHIEK...CHICKASAW...SOUTHEASTERN MOWER...SOUTHWESTERN
FILLMORE...SOUTHERN GRANT AND SOUTHWESTERN CRAWFORD COUNTIES...

At 226 PM CDT, radar indicated thunderstorms were located along a
line extending from near Adams Minnesota to 6 miles south of
Garnavillo Iowa. Movement was east at 20 mph.

Wind gusts of 30 mph and pea size hail are possible with the
stronger of the storms.

Locations impacted include...
Decorah, Oelwein, Prairie Du Chien, Waukon, Cresco, New Hampton, West
Union, Guttenberg, Preston, Elkader, Spring Valley, Postville,
Monona, Fayette, Strawberry Point, Grand Meadow, Harmony, Calmar,
Cassville and Fredericksburg.

If a storm approaches your locations, seek shelter inside a building
until it passes.

LAT...LON 4291 9208 4291 9247 4367 9281 4380 9217
      4266 9058 4268 9090 4266 9090 4264 9208
TIME...MOT...LOC 1926Z 252DEG 19KT 4358 9260 4277 9126

RRS
Special weather statement, Jun 4, 2:14 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
314 PM CDT Tue Jun 4 2019

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-042215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Austin, Preston,
Caledonia, Viroqua, Prairie Du Chien, Richland Center,
and Platteville
314 PM CDT Tue Jun 4 2019

...Scattered Storms For The Rest Of The Afternoon...

Scattered thunderstorms will march east across parts of the area
through the rest of the afternoon, mostly south of Interstate 90.
The stronger storms will produce brief, heavy downpours...pea
sized hail...and wind gusts to 30 mph.
Special weather statement, Jun 4, 3:22 PM CST, 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
422 PM CDT Tue Jun 4 2019

MNZ086-087-042215-
Olmsted-Dodge-
422 PM CDT Tue Jun 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OLMSTED AND DODGE
COUNTIES...

At 421 PM CDT, a strong thunderstorm was located over Mantorville,
moving northeast at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Rochester, Dodge Center, Mantorville, Kasson, Byron, Oronoco,
Wasioja, Douglas, Eden, South Troy, and Potsdam.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4420 9274 4420 9233 4419 9232 4411 9232
      4388 9282 4403 9298
TIME...MOT...LOC 2121Z 231DEG 26KT 4406 9274

CA

The radar

The Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

12 hail, 12 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Dodge

When
June 4, 3:30 PM CST
Where
Dodge County, Dodge Center
Measured
0.88 in hail
Reported by
Public
Coordinates
44.030, -92.850

Hail, Dodge

When
June 4, 3:55 PM CST
Where
Dodge County, Dodge Center
Measured
2 in hail
Property damage
$50,000
Crop damage
$60,000
Reported by
Public
Coordinates
44.030, -92.850

Two inch diameter hail was reported in Dodge Center.

Hail, Dodge

When
June 4, 3:56 PM CST
Where
Dodge County, 0.5 mi W of Dodge Center Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.020, -92.840

Quarter sized hail was reported just west of Dodge Center.

Hail, Dodge

When
June 4, 4:00 PM CST
Where
Dodge County, 0.69 mi S of Kasson
Measured
1 in hail
Reported by
Public
Coordinates
44.020, -92.750

Up to quarter sized hail was reported just south of Kasson.

Hail, Dodge

When
June 4, 4:01 PM CST
Where
Dodge County, Dodge Center
Measured
2.5 in hail
Property damage
$50,000
Crop damage
$60,000
Reported by
Broadcast Media
Coordinates
44.030, -92.850

Tennis ball sized hail was reported in Dodge Center.

Hail, Dodge

When
June 4, 4:02 PM CST
Where
Dodge County, Dodge Center
Measured
2 in hail
Property damage
$50,000
Crop damage
$60,000
Reported by
Public
Coordinates
44.030, -92.850

Two inch diameter hail was reported in Dodge Center.

Hail, Dodge

When
June 4, 4:04 PM CST
Where
Dodge County, Kasson
Measured
2.75 in hail
Property damage
$50,000
Crop damage
$60,000
Reported by
Emergency Manager
Coordinates
44.030, -92.750

Baseball sized hail fell in Kasson. The hail broke several vehicle windows and damaged the siding on houses.

Hail, Dodge

When
June 4, 4:07 PM CST
Where
Dodge County, Kasson
Measured
1 in hail
Reported by
Public
Coordinates
44.030, -92.750

Quarter sized hail was reported in Kasson.

Hail, Dodge

When
June 4, 4:13 PM CST
Where
Dodge County, Kasson
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$60,000
Reported by
Public
Coordinates
44.030, -92.750

Golf ball sized hail was reported in Kasson.

Hail, Olmsted

When
June 4, 4:15 PM CST
Where
Olmsted County, 0.85 mi NE of Byron
Measured
0.88 in hail
Reported by
Public
Coordinates
44.040, -92.640

Hail, Dodge

When
June 4, 4:16 PM CST
Where
Dodge County, 0.99 mi E of Kasson
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
44.030, -92.730

Half dollar sized hail was reported just east of Kasson.

Hail, Dodge

When
June 4, 4:19 PM CST
Where
Dodge County, 2 mi ESE of Mantorville
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
44.059, -92.713

Quarter sized hail was reported east of Mantorville.

Thunderstorm Wind, Dodge

When
June 4, 4:35 PM CST
Where
Dodge County, Dodge Center
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
44.030, -92.850

The automated weather observing equipment at the Dodge Center airport recorded a wind gust of 69 mph.

Thunderstorm Wind, Wabasha

When
June 4, 4:47 PM CST
Where
Wabasha County, 2.13 mi SSE of Oak Center
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.320, -92.390

A fifteen inch diameter tree was snapped north of Zumbro Falls.

Tornado, Olmsted

When
June 4, 4:48 PM CST to 4:52 PM CST
Where
Olmsted County, 3.19 mi SSW of Rochester to 3.64 mi S of Rochester
Rating
EF1
Path length
1.25 mi
Path width
75 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
43.987, -92.492

A short-lived tornado moved through the southwest portions of Rochester. The roof of one home was partially removed and numerous trees were damaged along the path of the tornado.

Thunderstorm Wind, Olmsted

When
June 4, 4:55 PM CST
Where
Olmsted County, 1.47 mi SSW of Rochester
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
44.010, -92.480

An estimated 60 mph wind gust occurred in the Apache Mall area in Rochester. Numerous trees and power lines were blown down across the southwest part of the city. At one point, up to 2,000 customers were without power.

Thunderstorm Wind, Olmsted

When
June 4, 4:56 PM CST
Where
Olmsted County, 1.64 mi ENE of Douglas
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.130, -92.540

An estimated 60 mph wind gust occurred south of Oronoco.

Thunderstorm Wind, Olmsted

When
June 4, 4:59 PM CST
Where
Olmsted County, 0.69 mi S of (Rst)rochester Muni
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.910, -92.500

The automated weather observing equipment at the Rochester airport measured a wind gust of 60 mph.

Thunderstorm Wind, Olmsted

When
June 4, 5:01 PM CST
Where
Olmsted County, 0.69 mi S of (Rst)rochester Muni
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.910, -92.500

The automated weather observing equipment at the Rochester airport measured a wind gust of 64 mph.

Thunderstorm Wind, Wabasha

When
June 4, 5:15 PM CST
Where
Wabasha County, 0.69 mi S of Kellogg
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.310, -92.000

Several trees were blown down in Kellogg.

Thunderstorm Wind, Fillmore

When
June 4, 5:27 PM CST
Where
Fillmore County, 4.54 mi W of Chatfield
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.840, -92.270

An estimated 70 mph wind gust occurred west of Chatfield.

Thunderstorm Wind, Winona

When
June 4, 5:39 PM CST
Where
Winona County, 2 mi E of Altura
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Public
Coordinates
44.070, -91.890

Trees were blown down east of Altura.

Thunderstorm Wind, Winona

When
June 4, 5:43 PM CST
Where
Winona County, 5 mi SE of St Charles
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
43.919, -92.009

Wind gusts were estimated at 59 mph along Interstate 90 southeast of St.Charles.

Thunderstorm Wind, Fillmore

When
June 4, 5:47 PM CST
Where
Fillmore County, 0.85 mi SE of Greenleafton
Measured
50 kt (58 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
43.570, -92.210

A 58 mph wind gust was measured just south of Greenleafton.

Thunderstorm Wind, Houston

When
June 4, 6:27 PM CST
Where
Houston County, 1.21 mi SW of Mound Prairie
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.770, -91.470

A tree was blown down along State Highway 16 between Hokah and Houston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829732, 829736, 829738, 829740, 829746, 829742, 829744, 829748, 829752, 829749, 829751, 829795, 829769, 829774, 829771, 829783, 829782, 829785, 829787, 829802, 829790, 840297, 840298, 829799, 829804.